Hail, Jackson
- When
- April 23, 1:18 PM CST to 1:19 PM CST
- Where
- Jackson County, 2.81 mi N of Birmingham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.460, -95.690
Clusters of severe storms develop over portions of northeast Kansas, moving into east central Kansas from mid afternoon to early evening. Large hail to 2 inches in diameter and wind gusts to 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Clusters of severe storms develop over portions of northeast Kansas, moving into east central Kansas from mid afternoon to early evening. Large hail to 2 inches in diameter and wind gusts to 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 23, 11:32 AM CST, 1 hour 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 1232 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - Wet pattern continues through early Friday which may lead to isolated flooding. - Small chances for severe storms this afternoon and tonight. && .DISCUSSION... Issued at 350 AM CDT Wed Apr 23 2025 Showers and some thunderstorms persist over southeastern areas with some moisture influx on a moderate low-level jet. A more focused area of convection is more likely to form in central Kansas around midday as a small-scale upper wave moves along a weak frontal boundary. Enough instability will likely be in place over eastern Kansas to support this activity spreading into the local area by early afternoon. Outside of this forcing, modest isentropic lift may lead to more isolated convection. CAPE values around 1000 J/kg with shear near 30 knots may lead to more isolated strong to severe storms this afternoon and evening. A stronger upper wave looks to push across the area Thursday into early Friday. A strong to severe storm or two can't be ruled out for these periods either with similar instability and shear likely. Precipitable water values in the 1-1.5" range will continue to support locally heavy rainfall Overall precipitation chances seem a bit lower on recent models/ensembles than earlier/current NBM values and have lowered chances closer to means and MOS. A relative lull in precipitation should come late Friday into early Saturday with weak surface ridging under upper ridging, but warm air- advection could lead to at least isolated activity for much of the weekend. A stronger upper wave looks to push east across the region around Monday. There are some differences in the wave's progression, but this period will likely be the next one of severe weather concern. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1230 PM CDT Wed Apr 23 2025 Scattered storms are developing at midday around the area. Given the scattered nature, confidence is not high in whether storms will directly impact airports and the timing. Thus, have kept a mention of PROB30 for a few hours this afternoon and early this evening. Will monitor radar and amend if necessary. Chances decrease later this evening but will increase again toward the end of the 18Z TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Poage AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Wed Apr 23 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-240900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this afternoon and this evening. Hail up to 1.5 inches in diameter and 60 MPH will be possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low chances for severe thunderstorms may return Thursday afternoon and evening. Localized areas of heavy rain capable of causing flooding are possible by Thursday night. .SPOTTER MESSAGE... Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes, and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Preliminary Local Storm Report
National Weather Service Topeka KS
1153 AM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM Rain 1 SSE Wilsey 38.63N 96.67W
04/23/2025 M2.10 Inch Morris KS CO-OP Observer
24 hour rainfall total.
&&Special Weather Statement National Weather Service Topeka KS 1230 PM CDT Wed Apr 23 2025 KSZ009-010-021>023-231800- Clay-Pottawatomie-Riley-Washington-Marshall- 1230 PM CDT Wed Apr 23 2025 ...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES THROUGH 100 PM CDT... At 1230 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms 9 miles northwest of Randolph, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Hail damage to outdoor objects and vegetation is possible. Locations impacted include... Blue Rapids, Waterville, Randolph, and Green. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3937 9697 3950 9708 3973 9669 3949 9646 TIME...MOT...LOC 1730Z 235DEG 18KT 3953 9688 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Prieto
Special Weather Statement
National Weather Service Topeka KS
121 PM CDT Wed Apr 23 2025
KSZ009-021-022-231845-
Clay-Riley-Washington-
121 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RILEY...
SOUTHEASTERN WASHINGTON AND NORTHEASTERN CLAY COUNTIES THROUGH 145 PM
CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Green, moving northeast at 5 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to outdoor objects and vegetation is possible.
Locations impacted include...
Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 9681 3957 9680 3957 9672 3936 9687
3943 9709 3967 9704
TIME...MOT...LOC 1821Z 214DEG 6KT 3948 9694
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHPreliminary Local Storm Report
National Weather Service Topeka KS
150 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM Hail 8 S Waterville 39.57N 96.76W
04/23/2025 M0.75 Inch Marshall KS Public
Report from mPING: Dime (0.75 in.).
&&
JPPreliminary Local Storm Report
National Weather Service Topeka KS
157 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Hail 5 WSW Blaine 39.46N 96.50W
04/23/2025 E0.88 Inch Pottawatomie KS Public
estimated rainfall 1.5 inches and still
raining.
&&
JPThe Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated wind gust by NWS employee.
Delayed report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244318, 1244327, 1244328, 1244323, 1244322, 1244320, 1244332, 1244333, 1244334, 1244324.